Try it
Pharmacology · Antiparkinsonian drugs: dopamine agonists
Sample itemA 55-year-old man with Parkinson's disease on pramipexole develops compulsive gambling and hypersexuality over three months. What is the most appropriate management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Gradually reduce or stop the dopamine agonist
Dopamine agonists, especially those acting on D3 receptors in the mesolimbic pathway, can cause impulse control disorders such as pathological gambling, hypersexuality and compulsive shopping. The agonist is tapered or stopped, with levodopa adjusted for motor control. Typical antipsychotics are avoided because they worsen parkinsonism.
Option by option
A. Add a monoamine oxidase inhibitor
An MAO inhibitor raises dopamine and does not reverse the disorder.
B. Increase the pramipexole dose
Raising the dose would intensify the behaviour.
C. Gradually reduce or stop the dopamine agonist (correct)
Reducing the agonist addresses the cause of the impulse control disorder.
D. Start haloperidol
Haloperidol blocks D2 receptors and would worsen parkinsonian motor symptoms.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?